Oklahoma, 2013

Hail in Oklahoma, March 29, 2013

March 29, 2013 · NWS TSA · 4 events in 2 counties and zones

Thunderstorms developed over parts of eastern Oklahoma during the evening of the 29th, to the north of a frontal boundary that had become nearly stationary across the area. The stronger storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over parts of eastern Oklahoma during the evening of the 29th, to the north of a frontal boundary that had become nearly stationary across the area. The stronger storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 29, 8:32 PM CST, 14 minutes earlier.

Area forecast discussion, Mar 29, 8:32 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
932 PM CDT FRI MAR 29 2013

.DISCUSSION...

THE 00Z NAM REMAINS CONSISTENT WITH THE 18Z RUN IN SUGGESTING 2
MAIN AREAS OF CONVECTION DURING THE OVERNIGHT HOURS. BAND OF
STORMS ACROSS NORTHEAST OK FORCED BY WARM ADVECTION/ISENTROPIC
LIFT IS FORECAST TO EXPAND IN COVERAGE AND MOVE EAST...EVENTUALLY
AFFECTING NORTHWEST AR LATER. THE STORMS HAVE INCREASED IN
INTENSITY...BUT ELEVATED INSTABILITY IS WEAKER OVER EASTERN OK
THAN AREAS TO OUR WEST...SO THE SEVERE RISK FOR LARGE HAIL REMAINS
LIMITED AND ISOLATED.

ANOTHER AREA OF CONVECTION ALONG THE RED RIVER IS FORECAST TO
TRACK EAST AND WILL EVENTUALLY AFFECT SOUTHEAST OK LATER. THERE IS
ALSO SUGGESTION THAT THIS CLUSTER WILL ALSO EXPAND IN
COVERAGE TOWARD 12Z...POSSIBLY DUE TO UPPER IMPULSE EVIDENT ON WV
IMAGERY MOVING INTO THE SOUTHERN HI PLAINS.

I HAVE EXPANDED THE LIKELY POPS NORTHWARD TO INCLUDE MORE OF
NORTHEAST OK. TEXT PRODUCTS WILL BE OUT SHORTLY.

LACY

&&

.PREV DISCUSSION... /ISSUED 631 PM CDT FRI MAR 29 2013/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
CEILINGS WILL BE WIDELY VARIED ACROSS THE AREA DURING THE
VALID PERIOD WITH MVFR CONDITIONS EXPECTED LATER TONIGHT
WITH SCATTERED SHOWERS AND THUNDERSTORMS AFFECTING MOST OF
THE TAF SITES THROUGH SATURDAY MORNING. CONDITIONS WILL IMPROVE
LATE SATURDAY MORNING INTO SATURDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 403 PM CDT FRI MAR 29 2013/

DISCUSSION...
WEAK SURFACE BOUNDARY LYING ACROSS THE FORECAST AREA WILL BECOME
MORE DIFFUSE WITH TIME BUT WILL BE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT TONIGHT INTO SATURDAY MORNING AS AN UPPER
LEVEL IMPULSE MOVES ACROSS THE AREA. ANOTHER WEAK FRONTAL BOUNDARY
WILL MOVE SOUTH INTO THE AREA SATURDAY NIGHT WITH SCATTERED
SHOWERS AND THUNDERSTORMS LIKELY TO DEVELOP IN ITS VICINITY AS
WELL. THERE WILL BE A HAIL THREAT WITH SOME OF THE STORMS TONIGHT
THROUGH SATURDAY NIGHT. STORM CHANCES SUNDAY SHOULD REMAIN
CONFINED TO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

A MUCH STRONGER AND UNSEASONABLY STRONG COLD FRONT WILL MOVE SOUTH
ACROSS THE AREA LATE SUNDAY NIGHT AND MONDAY MORNING. AREAS OF
RAIN ARE LIKELY TO DEVELOP BEHIND THE FRONT DURING THE DAY MONDAY
BEFORE ENDING MONDAY EVENING. BELIEVE THE NAM IS OVERDONE IN
SHOWING WINTRY WEATHER POTENTIAL GIVEN FIRST OF APRIL
CLIMATOLOGY...BUT DO BELIEVE THAT THE MUCH COLDER NAM SURFACE
TEMPERATURES ARE AT LEAST CLOSER TO REALITY THAN THE OTHER MODELS
INCLUDING THE ECMWF.

THE ECMWF DEPICTS A STRONGER UPPER SYSTEM MOVING ACROSS THE AREA
DURING THE MIDDLE PART OF NEXT WEEK THAN ALL OTHER MODELS. GIVEN
THAT THE UKMET IS NOT ONBOARD WITH THE ECMWF SOLUTION...PREFER TO
SIDE WITH THE CONSENSUS AT THIS TIME AND KEEP IT DRY BUT STILL
COOL FOR EARLY APRIL. A ROBUST WARMING TREND WILL BEGIN NEXT
FRIDAY AND CONTINUE INTO THE FOLLOWING WEEKEND.

WENT NEAR OR ABOVE GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   56  77  48  77 /  70  40  30  10
FSM   56  72  54  77 /  80  80  30  20
MLC   58  75  52  76 /  80  60  50  40
BVO   53  76  44  78 /  60  30  30  10
FYV   51  69  46  74 /  70  80  30  10
BYV   50  67  47  74 /  70  80  30  10
MKO   56  75  50  76 /  80  70  30  20
MIO   55  71  45  75 /  70  60  30  10
F10   57  76  51  77 /  70  50  40  20
HHW   58  73  55  76 /  80  50  50  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....30
Hazardous weather outlook, Mar 29, 8:45 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
945 PM CDT FRI MAR 29 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
945 PM CDT FRI MAR 29 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...TONIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...TONIGHT.

DISCUSSION...

THUNDERSTORMS ARE INCREASING IN COVERAGE OVER NORTHEAST OKLAHOMA
THIS EVENING AS WARM ADVECTION STRENGTHENS. THE STORMS ARE FORECAST
TO GRADUALLY INCREASE IN COVERAGE AND SPREAD EAST EVENTUALLY INTO
NORTHWEST ARKANSAS TOWARD MORNING. ANOTHER CLUSTER OF THUNDERSTORMS
DOWN NEAR THE RED RIVER IS EXPECTED TO EXPAND IN COVERAGE AND SPREAD
EAST DURING THE OVERNIGHT AND EVENTUALLY AFFECT SOUTHEAST OK.
ELEVATED INSTABILITY AND SHEAR ARE GREAT ENOUGH TO WARRANT A LIMITED
RISK OF SEVERE HAIL TO THE SIZE OF HALF DOLLARS. SOME LOCALLY HEAVY
RAIN IS ALSO POSSIBLE AS THE STORMS GROW INTO CLUSTERS AND MOVE
ACROSS THE REGION TONIGHT. HOWEVER...A SIGNIFICANT FLOOD RISK IS NOT
EXPECTED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY THRU THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...

INSTABILITY WILL BE GREATER ON SATURDAY...HOWEVER THE LACK OF A
FOCUSING MECHANISM WILL KEEP THE THREAT FOR SEVERE WEATHER MORE
ISOLATED. THE COMBINATION OF NORTHWESTERLY SHEAR AND STRONG
INSTABILITY DOES WARRANT A LIMITED TO LOW END ELEVATED RISK OF
SEVERE STORMS MAINLY OVER FAR EASTERN OKLAHOMA INTO WESTERN
ARKANSAS. THE POTENTIAL FOR VERY LARGE HAIL IN EXCESS OF 2 INCHES
IN DIAMETER EXISTS.

A CHANCE OF THUNDERSTORMS WILL CONTINUE MAINLY ALONG AND SOUTH OF
INTERSTATE 40 ON SUNDAY.

A STRONG COLD FRONT WILL ARRIVE MONDAY MORNING AND WILL BE
ACCOMPANIED BY STRONG NORTH WINDS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 29, 8:21 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT FRI MAR 29 2013

OKZ067-068-070-300245-
CHEROKEE OK-MUSKOGEE OK-WAGONER OK-
921 PM CDT FRI MAR 29 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHWESTERN CHEROKEE AND NORTHEASTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN WAGONER

AT 922 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF MUSKOGEE TO 6 MILES SOUTHWEST OF
GREENLEAF STATE PARK...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...PUMPKIN CENTER...OKAY...
MUSKOGEE...SUMMIT...BRAGGS...FORT GIBSON AND GREENLEAF STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3592 9531 3571 9503 3556 9524 3572 9552
TIME...MOT...LOC 0222Z 259DEG 10KT 3574 9545 3559 9525
Special weather statement, Mar 29, 8:23 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
923 PM CDT FRI MAR 29 2013

OKZ060-067-070-300300-
MUSKOGEE OK-TULSA OK-WAGONER OK-
923 PM CDT FRI MAR 29 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN TULSA AND WESTERN WAGONER

AT 923 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BIXBY...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...LEONARD...BIXBY...BROKEN
ARROW...STONEBLUFF...COWETA...ONETA AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3596 9600 3610 9592 3601 9557 3581 9567
TIME...MOT...LOC 0223Z 294DEG 15KT 3599 9587

The radar

The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Tulsa

When
March 29, 8:46 PM CST
Where
Tulsa County, 2.83 mi SSW of Broken Arrow Arpk
Measured
1 in hail
Reported by
Public
Coordinates
36.011, -95.886

Hail, Tulsa

When
March 29, 8:50 PM CST
Where
Tulsa County, 2.74 mi NNE of Bixby
Measured
1 in hail
Reported by
Public
Coordinates
35.989, -95.868

Hail, Tulsa

When
March 29, 9:18 PM CST
Where
Tulsa County, 4 mi NNE of Leonard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.974, -95.773

Hail, Wagoner

When
March 29, 10:12 PM CST
Where
Wagoner County, 2.84 mi NNW of Kadashan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.960, -95.763

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433067, 433068, 433069, 433070.